Department of Internal Medicine I, University of Regensburg, Regensburg, Germany.
Received 4 April, 2006
Accepted 25 May, 2006
Tenofovir disoproxil fumarate (TDF, viread) is a nucleotide analogue used in antiretroviral therapy (ART) for HIV infection. In addition, it is active against hepatitis B virus (HBV). It is excreted renally and not metabolized. Nephrotoxicity caused by TDF has been reported in a small number of patients.
Liver cirrhosis is associated with a higher risk of renal toxicity for a number of drugs, e.g. aminoglycosides, but is not always recognized as a risk factor for renal failure in patients taking antiviral drugs . We report the cases of two HIV-infected patients with liver cirrhosis who developed acute renal failure while being treated with a TDF-containing ART regimen.
Patient 1, a 39-year-old HIV-positive white man, presented with wasting, Candida esophagitis, marked cerebral atrophy, polyneuropathy, and cutaneous Kaposi's sarcoma. His CD4 cell count was 168 cells/μl and he also had elevated liver enzymes as a result of alcoholic liver disease. ART was initiated with zidovudine, lamivudine, and lopinavir/ritonavir. Because of anemia requiring repeated transfusions, zidovudine was replaced by TDF. Within 10 days, the serum creatinine level rose from 0.8 to 1.4 mg/dl, serum urea from 40 to 61 mg/dl, and serum potassium from 5.0 to 6.0 mmol/l. After TDF was stopped renal function parameters normalized completely within 10 days. The patient was changed to abacavir, and has had a consistent viral load below 50 copies/ml since then.
Patient 2, a 69-year-old white man, was diagnosed with advanced HIV infection in 2001. In addition, he had congestive heart failure as a result of arterial hypertension, coronary artery disease, and mitral valve insufficiency. ART was initiated with stavudine, lamivudine and abacavir. One year later stavudine was substituted with zidovudine because of peripheral polyneuropathy. Later, zidovudine was replaced by TDF because of transfusion-dependent anaemia. Because of an increase in the HIV viral load ART was changed to didanosine, TDF, and lopinavir/ritonavir according to the results of a genotypic resistance test in 2003. In 2004, lopinavir/ritonavir was replaced by atazanavir/ritonavir because of hyperlipidemia. At this time elevated liver enzymes (aspartate aminotransferase 58 U/l, alanine aminotransferase 92 U/l, gamma glutamyl transferase 808 U/l) were noted and were thought to be caused by ART, but therapy remained unchanged because of limited therapeutic options. In spring 2005, an increase in serum creatinine to 1.4 mg/dl and glucosuria of 300 mg/dl were recognized, but the patient's renal function remained stable until 4 months later, when he developed peripheral edema and ascites. A serum creatinine level of 4.3 mg/dl, serum urea of 71 mg/dl, proteinuria of 2175 mg/l, worsening glucosuria, metabolic acidosis and sonographic signs of liver cirrhosis were noted. ART was stopped and medical therapy optimized. Two months later serum creatinine was almost normal. The patient was switched to a double protease inhibitor regimen consisting of saquinavir and atazanavir/ritonavir. During the next few months the patient had a HIV viral load below 50 copies/ml and his CD4 cell count rose to 237 cells/μl.
These two cases illustrate that pre-existing liver cirrhosis may be a risk factor for renal failure in TDF-treated patients. Renal failure in patients with liver disease is often caused by hepatorenal syndrome, with splanchnic vasodilatation leading to the activation of vasoconstrictor systems . This leads to a reduction in renal perfusion and the glomerular filtration rate, initially without overt changes in renal function parameters. Potentially, nephrotxic drugs can accumulate and lead to renal failure. Therefore, drugs such as TDF should be used with caution, and renal function should be closely monitored in patients with chronic liver disease.
Renal toxicity in patients with liver cirrhosis receiving TDF may develop rapidly (patient 1) or after weeks or months of use (patient 2) . It has been hypothesized that TDF induces renal failure more often in patients with low CD4 cell counts . The two cases presented meet this criterium. In addition, the co-administration of atazanavir and ritonavir can elevate plasma levels of TDF, possibly aggravating the nephrotoxicity in both patients presented [3,4].
TDF is also active against HBV. It has been used to treat HIV/HBV-co-infected patients and for chronic infections with lamivudine-resistant HBV [5–7]. Therefore, the risk of renal failure in TDF-treated patients with liver cirrhosis is of particular importance for patients infected with HBV, although the doses necessary for the inhibition of HBV replication are much lower than those for HIV treatment.
Sponsorship: S.D.L. is funded by the Wellcome Trust, London, UK.
1. Izzedine H, Launay-Vacher V, Deray G. Antiviral drug-induced nephrotoxicity. Am J Kidney Dis 2005; 45:804–817.
2. Guevara M, Gines P. Hepatorenal syndrome. Dig Dis 2005; 23:47–55.
3. Barrios A, Garcia-Benayas T, Gonzalez-Lahoz J, Soriano V. Tenofovir-related nephrotoxicity in HIV-infected patients. AIDS 2004; 18:960–963.
4. Viread (tenofovir disoproxil fumarate) package insert. Foster City, CA: Gilead Sciences; 2001.
5. Neff GW, Nery J, Lau DT, O'Brien CB, Duncan R, Shire NJ, et al
. Tenofovir therapy for lamivudine resistance following liver transplantation. Ann Pharmacother 2004; 38:1999–2004.
6. Shire NJ, Sherman KE. Management of HBV/HIV-coinfected patients. Semin Liver Dis 2005; 25(Suppl. 1):48–57.
7. Taltavull TC, Chahri N, Verdura B, Gornals J, Lopez C, Casanova A, et al
. Successful treatment with tenofovir in a child C cirrhotic patient with lamivudine-resistant hepatitis B virus awaiting liver transplantation. Post-transplant results. Transpl Int 2005; 18:879–883.
© 2006 Lippincott Williams & Wilkins, Inc.